Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS Pittsburgh, PA

July 27, 2017Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2017, 6:01 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2017, 6:01 PM EDT (22:01 UTC)
Expired
Jul 27, 2017, 9:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:30 PM EDTFLASH FLOODElliottsville, PAHIGH WATER WAS REPORTED RUNNING FROM THE BIG SANDY CREEK ACROSS QUEBEC RD AND WHARTON FURNACE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS51 KPBZ 272201
FFWPBZ
PAC051-280100-
/O.NEW.KPBZ.FF.W.0058.170727T2201Z-170728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
601 PM EDT THU JUL 27 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  South central Fayette County in southwestern Pennsylvania...

* Until 900 PM EDT.

* At 600 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to one inch in the next three hours.

* Some locations that may experience flooding include...
  Farmington...                     Fairchance...
  Chalkhill...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3985 7958 3975 7957 3975 7974 3985 7975

$$
2 follow-up statements
128 
WGUS71 KPBZ 272327
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
727 PM EDT THU JUL 27 2017

PAC051-280100-
/O.CON.KPBZ.FF.W.0058.000000T0000Z-170728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
727 PM EDT THU JUL 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTH CENTRAL FAYETTE COUNTY...

At 726 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Farmington...                     Fairchance...
Chalkhill...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3985 7958 3975 7957 3975 7974 3985 7975

$$
052 
WGUS71 KPBZ 280054
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
854 PM EDT THU JUL 27 2017

PAC051-280103-
/O.EXP.KPBZ.FF.W.0058.000000T0000Z-170728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
854 PM EDT THU JUL 27 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL FAYETTE COUNTY WILL
EXPIRE AT 900 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3985 7958 3975 7957 3975 7974 3985 7975

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:52 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 27, 2:52 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
252 PM EDT Thu Jul 27 2017

.SYNOPSIS...
Showers and thunderstorms return to the forecast today, with
rain chances continuing into Saturday. Heavy rainfall is
possible, especially southeast of Pittsburgh. Dry and
seasonable weather develops by Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A low-amplitude shortwave trough will move ewd today across the
Ohio Valley. Quality low-level moisture and decent lapse rates
through 500mb are present across the CWA per modification of 12Z
RAOBs.

With ample insolation ahead of ongoing convection, there is
little reason to expect ongoing storms to diminish through the
day ahead of the shortwave trough. PoPs have been focused
highest especially across the srn third of the forecast area,
where warm frontogenesis is occuring in association with the
approaching wave, with a sharp precipitation gradient nwd from
the boundary.

It is entirely possible that very little convection occurs in
the far-nrn zones, if the hi-res models are to be believed. But,
given the ambient conditions and potential for heating, the
forecast will carry a slight chance of precipitation in this
area.

Conditions will favor storms capable of moderate to locally-
heavy rain given the considerable instability below the
freezing level of 13.1 kft and its attendant warm-rain
processes. The potential for wet updrafts and modest shear
suggest the possibility of downbursts from any vigorous storms,
but it is unclear if storms will achieve such vigor given the
weaker shear and warm air aloft above 500mb.

As the afternoon shortwave trough exits ewd and diurnal heating
wanes, a relative decrease in precipitation is expected this
evening. But a more-potent upper low will dig sewd overnight from
the Great Lakes region, leading to a sfc cyclone, sharpening
frontal boundary and increase in warm air advection into the
frontal zone. Showers and storms capable of very heavy rain are
expected to begin in earnest late tonight especially to the
south and east of Pittsburgh in the Mon Basin.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper low will continue to dig sewd on Fri and strengthen
through this timeframe while embarking on its slow trip across
wrn PA Friday night en route to the Delmarva. A surface low
will also strengthen off the Mid-Atlantic coast in response to
its approach. The departure of the low continues to trend
slower on the models as its strength increases and becomes
better resolved, with impacts continuing to linger into Sat at
least as vorticity maxima pivot around the parent low.

Strong 850-700 mb frontogenesis across southern PA may couple
with moist easterly flow to support heavy rain. Nearly-
saturated low levels and a deep warm-cloud layer also support
the heavy rain potential. Localized rain amounts in excess of
two inches are possible, which could promote flooding. A Flash
Flood Watch has been issued beginning early Fri morning and
continuing into early Sat morning.

High PoPs continue across the region through Fri evening as the
upper low crosses, with a slow taper toward the southeast
during the night. Little to no severe risk exists during this
period. The main concern likely will be heavy to excessive
rainfall, especially south and east of Pittsburgh.

In response to the slower model trends with the system's
departure, the decrease in PoPs was slowed through Sat evening,
with all precipitation exiting the area late Sat night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A strong upper ridge over the wrn CONUS will dominate the
weather pattern for the remainder of the forecast, spelling some
semblance of mean troughing along the east coast.

Great Lakes high pressure should provide mostly-dry but cooler
weather early next week. Heights begin to rise thereafter,
which will spell a warm-up toward climatological averages.

A frontal boundary will sag into the region mid-week, although
there remains uncertainty in the timing of its arrival and exact
placement. Given the presence of this feature and a moistening
boundary layer, low PoPs were included in the forecast to keep
the forecast during these periods closer to climatological
average.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions are expected through the evening. Shower
and thunderstorm chances are expected to increase this afternoon,
mainly S of I-70, with the approach and passage of a shortwave
and associated sfc boundary. Maintained VCTS mention for ports S
of PIT, with some TEMPO restrictions at ZZV and MGW where tstm
occurrence is more probable.

Precip should diminish this evening with exiting shortwave
support, though increasing low-level moisture near the stalled
sfc boundary should result in MVFR cigs for OH ports overnight,
spreading to most other ports by sunrise.

Conditions should remain MVFR with local IFR S of I-80 in
showers through Fri as an upper low approaches and a surface
wave along the boundary strengthens.

.OUTLOOK...
Restrictions are likely through Sat with slow-moving low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from Friday morning through late Friday
     night for MDZ001.
OH...None.
PA...Flash Flood Watch from Friday morning through late Friday
     night for PAZ014>016-020>023-029-031-073>076.
WV...Flash Flood Watch from Friday morning through late Friday
     night for WVZ001>004-012-021-509>514.

&&

Kramar
Hazardous weather outlook, Jul 27, 2:28 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
228 PM EDT Thu Jul 27 2017

MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>514-281830-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
228 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts and
locally-heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rain is possible Friday and Friday night, with localized storm
total rainfall over two inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-281830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-
228 PM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts and
locally-heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized heavy rainfall Friday and Friday night could lead to
sporadic flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ020-WVZ001-281830-
Beaver-Hancock-
228 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts and
locally-heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rain is possible Friday and Friday night, with localized storm
total rainfall over two inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014>016-022-023-281830-
Butler-Clarion-Jefferson-Armstrong-Indiana-
228 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for west central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts and
locally-heavy rain are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rain is possible Friday and Friday night, with localized storm
total rainfall up to two inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-281830-
Mercer-Venango-Forest-Lawrence-
228 PM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized heavy rainfall Friday and Friday night could lead to
sporadic flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:13 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 4 more42 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.